Drug-induced Gastrointestinal Disorders

Linda G. Tolstoi, RPh, MS, MEd

Disclosures

June 26, 2002

In This Article

Large Intestine

The colon is also affected by many different drugs, but the drug-induced radiographic abnormalities in the colon develop over a longer period of time and the clinical symptoms are more insidious than they are in the upper GI tract.[36]

Cathartic Colon

Cathartic colon is the anatomic and physiologic change in the colon that occurs with chronic use of stimulantlaxatives (> 3 times per week for at least 1 year).[37] Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation.[23] Radiologic studies show an atonic and redundant colon.[36] Chronic use of stimulant laxatives can lead to serious medical consequences such as fluid and electrolyte imbalance, steatorrhea, protein-losing gastroenteropathy, osteomalacia, and vitamin and mineral deficiencies.[38] When the drug is discontinued, radiographic and functional changes in the colon may only partially return to normal because of drug-induced neuromuscular damage to the colon.[39]

Anthranoid laxatives (aloe, cascara sagrada, and senna) are derived from naturally occurring plants and are considered to be stimulant laxatives. Short-term use of stimulant laxatives is safe,[40] but abuse of these drugs can cause melanosis coli[39] and possibly increases the risk of colonic cancer.[40] Melanosis coli, a benign condition, is characterized by dark pigmentation of the colonic mucosa that usually develops 9 months after initiating the use of these drugs and disappears just as quickly after the drug is discontinued.[23]

Diarrhea

Drugs induce diarrhea by disrupting the normal physiologic processes that regulate fluid absorption and secretion, by altering GI defense mechanisms, and by damaging the mucosa of the small and large intestine.[41]

Specifically, drugs can cause diarrhea by interfering with normal physiologic processes that play a role in fluid and electrolyte balance within the GI tract.[41] For example, drugs can interfere with the Na+- K+ pump that regulates the active transport of water and electrolytes across the cell membrane. A drug can inhibit the enzyme Na+-K+-ATPase so that energy cannot be released from adenosine triphosphate (ATP). The inhibition of the ileal and colonic Na+-K+ pump causes decreased fluid absorption and diarrhea.[41]

Antibiotics are a common cause of diarrhea. Antibiotics affect the bacteria that normally exist in the large intestine.[15] Broad-spectrum antibiotics kill both the pathogenic and normal colonic flora.[41] A consequence of antibiotic therapy is Clostridium difficile-associated diarrhea (CDAD).[42]C difficile-associated diarrhea occurs because the antibiotic allows the overgrowth of C difficile, which does not typically colonize the colon of a healthy adult.[42] Although most antibiotics can cause CDAD,[15] the antibiotics most commonly associated with CDAD are clindamycin, ampicillin, amoxicillin, and the cephalosporins.[42] Other antibiotics associated with CDAD, but less frequently, include erythromycin, other penicillins, quinolones, and trimethoprim-sulfamethoxazole. Multiple courses of antibiotics or repeated antibiotic therapy increase the risk of infection.[5]C difficile-associated diarrhea can occur as a result of both oral and parenteral antibiotic therapy.[42]

Management of a mild case of CDAD involves discontinuation of the antibiotic and may include fluid and electrolyte replacement therapy.[42] If the patient requires continued antibiotic therapy, a different antibiotic that is less likely to cause CDAD should be prescribed.

Drug-induced diarrhea is common in the elderly because of age-related factors and the number of medications used to treat acute and chronic diseases.[41] An age-related decrease in both the immune and nonimmune defense mechanisms increases the patient's susceptibility to intestinal infections (eg, viral, bacterial, protozoal) that cause diarrhea.[41] Early diagnosis and treatment of diarrhea in the elderly is important to prevent dehydration, loss of electrolytes, and deterioration of the patient's nutritional status.

NSAID-Induced Colitis

NSAIDs may cause colitis or exacerbate a preexisting colonic disease,[43] but the mechanism (local or systemic) is unclear. Patients experience bloody diarrhea, weight loss, fatigue, and chronic iron deficiency anemia. When the drug is discontinued, the NSAID-induced colitis improves.[23]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....